Medline ® Abstract for Reference 175
of 'Chemotherapy hepatotoxicity and dose modification in patients with liver disease'
Phase I and pharmacokinetic trial of paclitaxel in patients with hepatic dysfunction: Cancer and Leukemia Group B 9264.
Venook AP, Egorin MJ, Rosner GL, Brown TD, Jahan TM, Batist G, Hohl R, Budman D, Ratain MJ, Kearns CM, Schilsky RL
J Clin Oncol. 1998;16(5):1811.
PURPOSE: To characterize the maximum-tolerated dose, dose-limiting toxicities (DLTs), and pharmacokinetics of paclitaxel in patients with abnormal liver function.
PATIENTS AND METHODS: Adults with tumors appropriate for paclitaxel therapy who had abnormal liver function tests were eligible. Patients were assigned to one of three treatment cohorts: I, AST level twofold normal and bilirubin level less than 1.5 mg/dL; II, bilirubin level 1.6 to 3.0 mg/dL; and III, bilirubin level greater than 3.0 mg/dL. Doses were explored in at least three patients within each cohort. Although designed to assess a 24-hour infusion schedule, the trial was extended to also assess a 3-hour regimen. Pharmacokinetics were to be studied in all patients.
RESULTS: Eighty-one patients were assessable for toxicity. Patients with bilirubin levels greater than 1.5 mg/dL had substantial toxicity at all doses explored, whereas the toxicity for patients with elevated AST levels occurred at doses that ranged from 50 to 175 mg/m2 administered over 24 hours. In most patients, the DLT was myelosuppression. The pharmacokinetic data were insufficient to adequately evaluate the relationship between pharmacokinetics and toxicity in patients who received 24-hour infusions but provided evidence of a longer exposure to paclitaxel than anticipated for the doses used in this study in the 3-hour infusion group.
CONCLUSION: If paclitaxel is used for patients with elevated levels of AST or bilirubin, dose reductions are necessary, and an increase in toxicity can be anticipated. The increased myelosuppression observed is at least partially because of altered paclitaxel pharmacokinetics in such patients.
University of California, San Francisco, USA. Alan_Venook@quickmail.ucsf.edu